Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 41, NWS Norman, OK

October 5, 1998Noble County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 5, 1998, 12:34 AM CDT for Noble County, Oklahoma. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 5, 1998, 12:34 AM CDT (05:34 UTC)
Expired
Oct 5, 1998, 2:30 AM CDT
In force
116 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Noble County, OK

The radar

The Vance AFB radar (KVNX), 84 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1746 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
2.0
Supercell composite
28.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 050537
FFWOKC
OKC103-050730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1234 AM CDT MON OCT 5 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     NOBLE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 230 AM CDT

* AT 1234 AM CDT DOPPLER RADAR INDICATED VERY HEAVY RAIN OCCURRING 
  ACROSS MUCH OF NOBLE COUNTY.  HEAVY RAIN IS EXPECTED TO CONTINUE TO 
  ACCUMULATE UNTIL AT LEAST 130 AM... WITH THE RESULTING FLOODING 
  OCCURRING UNTIL ABOUT 230 AM.

* LOCATIONS IN THE WARNING INCLUDE SUMNER...RED ROCK...PERRY...
  MORRISON...MARLAND AND BILLINGS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3658 9745 3617 9742 3617 9716 3626 9715
          x3625 9694 3660 9705
CMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 9:55 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 4, 9:55 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
955 PM CDT SUN OCT 4 1998

WILL UPDATE ZONES BASED ON SATELLITE...RADAR...AND MESONET DATA.
WITH WIDESPREAD TORNADIC EVENT ONGOING...HAVE NOT LOOKED AT MUCH IN
THE WAY OF SYNOPTIC MODELS. ONLY MINOR TWEAKING EXPECTED. WL ADD
POPS TO WESTERN/NORTHWESTERN ZONES WITH MID-LEVEL ECHOES DEVELOPING
AHEAD OF MID-UPPER LEVEL JET MAX.

11

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Oct 4, 9:00 PM CDT, 3 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    OKARCHE:                   OK   .75 INCH HAIL
10/04/98   KINGFISHER
Special weather statement, Oct 4, 9:00 PM CDT, 3 hours 34 minutes before
OKZ008-013-018>020-024>031-050400-

SPECIAL WEATHER STATEMENT...REISSUE...
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT SUN OCT 4 1998

...PORTIONS OF TORNADO WATCH NUMBERS 860 AND 862 ARE BEING
EXTENDED...

THE FOLLOWING COUNTIES OF TORNADO WATCH 860 AND 862 WILL BE COVERED
IN A TORNADO WATCH UNTIL 11 PM. KAY...NOBLE...PAYNE...KINGFISHER...
LOGAN...CANADIAN...OKLAHOMA...LINCOLN...GRADY...MCCLAIN...
CLEVELAND...POTTAWATOMIE...AND SEMINOLE.

11
Special weather statement, Oct 4, 9:00 PM CDT, 3 hours 34 minutes before
OKZ008-013-018>020-024>031-050400-

SPECIAL WEATHER STATEMENT...REISSUE...
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT SUN OCT 4 1998

...PORTIONS OF TORNADO WATCH NUMBERS 860 AND 862 ARE BEING
EXTENDED...

THE FOLLOWING COUNTIES OF TORNADO WATCH 860 AND 862 WILL BE COVERED
IN A TORNADO WATCH UNTIL 11 PM. KAY...NOBLE...PAYNE...KINGFISHER...
LOGAN...CANADIAN...OKLAHOMA...LINCOLN...GRADY...MCCLAIN...
CLEVELAND...POTTAWATOMIE...AND SEMINOLE.

11
Local storm report, Oct 4, 9:23 PM CDT, 3 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    BLACKWELL                 OK   .75 INCH HAIL
10/04/98   KAY

0900 PM    6 N PIEDMONT              OK   1.00 INCH HAIL
10/04/98   KINGFISHER

0855 PM    OKARCHE                   OK   .75 INCH HAIL
10/04/98   KINGFISHER
Local storm report, Oct 4, 9:29 PM CDT, 3 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    7 S TUTTLE                OK   WIND DAMAGE
10/04/98   GRADY                          FEW TRAILERS TURNED OVER
Local storm report, Oct 4, 10:02 PM CDT, 2 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0959 PM CDT SUN OCT  4 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM     3 NNW   SHAWNEE          OK   72 MPH WIND GUST, MEASURED
10/04/98   POTTAWATTOMIE                  OKLAHOMA MESONETWORK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:05 PM CDTSevere Thunderstorm WarningOUNCanadian40 min
Oct 4, 7:08 PM CDTTornado WarningOUNGrady27 min
Oct 4, 7:10 PM CDTTornado WarningOUNNoble, Payne35 min
Oct 4, 7:10 PM CDTTornado WarningOUNGarfield, Kingfisher, Logan50 min
Oct 4, 7:16 PM CDTSevere Thunderstorm WarningOUNMcClain29 min
Oct 4, 7:23 PM CDTTornado WarningOUNPayne52 min
Oct 4, 7:30 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian45 min
Oct 4, 7:34 PM CDTTornado WarningOUNMcClain26 min
Oct 4, 7:37 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble38 min
Oct 4, 7:43 PM CDTTornado WarningOUNPayne32 min
Oct 4, 7:44 PM CDTSevere Thunderstorm WarningOUNCleveland46 min
Oct 4, 7:50 PM CDTSevere Thunderstorm WarningOUNKay40 min
Oct 4, 7:55 PM CDTTornado WarningOUNCleveland35 min
Oct 4, 7:56 PM CDTTornado WarningOUNCanadian49 min
Oct 4, 7:59 PM CDTSevere Thunderstorm WarningOUNOklahoma46 min
Oct 4, 8:01 PM CDTSevere Thunderstorm WarningOUNGrady44 min
Oct 4, 8:06 PM CDTSevere Thunderstorm WarningOUNMcClain24 min
Oct 4, 8:11 PM CDTTornado WarningOUNPayne19 min
Oct 4, 8:16 PM CDTTornado WarningOUNCleveland, McClain29 min
Oct 4, 8:31 PM CDTTornado WarningOUNCleveland, Oklahoma29 min
Oct 4, 8:37 PM CDTSevere Thunderstorm WarningOUNOklahoma53 min
Oct 4, 8:41 PM CDTSevere Thunderstorm WarningOUNGrant49 min
Oct 4, 8:46 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher44 min
Oct 4, 8:46 PM CDTTornado WarningOUNCleveland, Oklahoma34 min
Oct 4, 8:57 PM CDTTornado WarningOUNLincoln, Pottawatomie48 min
Oct 4, 9:01 PM CDTSevere Thunderstorm WarningOUNLogan44 min
Oct 4, 9:07 PM CDTSevere Thunderstorm WarningOUNKay53 min
Oct 4, 9:13 PM CDTTornado WarningOUNCleveland, Oklahoma32 min
Oct 4, 9:15 PM CDTFlash Flood WarningOUNKay3 hr
Oct 4, 9:28 PM CDTSevere Thunderstorm WarningOUNOklahoma47 min
Oct 4, 9:41 PM CDTSevere Thunderstorm WarningOUNLogan49 min
Oct 4, 9:41 PM CDTTornado WarningOUNLincoln, Pottawatomie34 min
Oct 4, 10:02 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble43 min
Oct 4, 10:04 PM CDTTornado WarningOUNSeminole56 min
Oct 4, 10:14 PM CDTSevere Thunderstorm WarningOUNLincoln46 min
Oct 4, 10:16 PM CDTTornado WarningOUNPottawatomie14 min
Oct 4, 10:36 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma39 min
Oct 4, 10:56 PM CDTSevere Thunderstorm WarningOUNLincoln64 min
Oct 5, 2:23 AM CDTFlash Flood WarningOUNGarfield, Kay, Noble3 hr
Oct 5, 2:34 AM CDTSevere Thunderstorm WarningOUNLogan41 min
Oct 5, 3:09 AM CDTTornado WarningOUNLogan, Payne36 min
Oct 5, 3:38 AM CDTTornado WarningOUNLogan, Oklahoma37 min
Oct 5, 3:48 AM CDTTornado WarningOUNPayne27 min
Oct 5, 4:04 AM CDTFlash Flood WarningOUNLogan, Payne3 hr
Oct 5, 4:15 AM CDTTornado WarningOUNPayne25 min
Oct 5, 4:45 AM CDTFlash Flood WarningOUNLincoln3 hr
Oct 5, 8:48 AM CDTFlash Flood WarningOUNPottawatomie, Seminole117 min
Oct 5, 9:06 AM CDTFlash Flood WarningOUNStephens3 hr
Oct 5, 10:06 AM CDTFlash Flood WarningOUNGarvin3 hr
Oct 5, 10:25 AM CDTFlash Flood WarningOUNNoble, Payne4 hr
Oct 5, 10:40 AM CDTSevere Thunderstorm WarningOUNAtoka65 min
Oct 5, 2:25 PM CDTSevere Thunderstorm WarningOUNBryan40 min

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.